Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS Houston/Galveston, TX

May 16, 2005Wharton County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 16, 2005, 3:50 PM CDT for Wharton County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2005, 3:50 PM CDT (20:50 UTC)
Expired
May 16, 2005, 5:45 PM CDT
In force
115 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Wharton County, TX

The radar

The Houston radar (KHGX), 111 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 162052
FFWHGX
TXC481-162245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
350 PM CDT MON MAY 16 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHARTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 545 PM CDT

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR EL CAMPO. EMERGENCY
  MANAGEMENT OFFICIALS INDICATE 3 INCHES OF RAIN HAS ALREADY FALLEN
  AT PIERCE...AND ADDITIONAL HEAVY RAIN IS LIKELY. 

* FLOODING IS EXPECTED IN OR NEAR...
  EL CAMPO AND PIERCE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO CREEKS AND BAYOUS...DRAINAGE AREAS AND LOW LYING SPOTS.
ADDITIONALLY...FLOODING MAY OCCUR ON...STREETS...FRONTAGE ROADS...AND
HIGHWAY UNDERPASSES. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.

PLEASE REPORT SEVERE WEATHER AND FLOODING TO THE COUNTY SHERIFF...LOCAL 
POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE.

LAT...LON 2955 9613 2923 9660 2898 9632 2924 9588

$$
1 follow-up statement
000 
WGUS74 KHGX 162248
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
547 PM CDT MON MAY 16 2005

TXC481-162257-
WHARTON-
547 PM CDT MON MAY 16 2005

...THE FLASH FLOOD WARNING FOR WHARTON COUNTY EXPIRED AT 545 PM
CDT...

THE HEAVIER SHOWERS HAVE MOVED OUT OF THE REGION... REDUCING THE 
THREAT OF FLASH FLOODING.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2955 9613 2923 9660 2898 9632 2924 9588

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:31 PM CDT, 19 minutes earlier.

Area forecast discussion, May 16, 3:31 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
331 PM CDT MON MAY 16 2005

.DISCUSSION...
A DECENT S/WV MOVING ACROSS SOUTH TEXAS THIS AFTERNOON HAS
TRIGGERED SHOWERS AND THUNDERSTORMS OVER OUR SW ZONES THIS
AFTERNON. LOOKS LIKE THESE STORMS WILL LINGER OVER MAINLY THE SW
HALF OF THE REGION THIS EVENING. THE S/WV WILL EXIT THE REGION
OVERNIGHT AND AND EXPECT THIS ACTIVITY TO WANE WITH THE LOSS OF
DAYTIME HEATING. A WEAKNESS AT 500 MB WILL REMAIN IN PLACE ON
TUESDAY ALBEIT WEAKER THAN TODAY. DAYTIME HEATING WILL TRIGGER A
FEW MORE SHOWERS ON TUESDAY. HAVE TOSSED IN 20 POPS TO COVER THIS
ISOLATED ACTIVITY. WEAK RIDGING WILL BUILD INTO TEXAS LATE TUESDAY
AND WEDNESDAY...SO AM CURRENTLY THINKING THAT THINGS WILL DRY OUT
AND WARM UP.

THINGS BEGIN TO DETERIORATE LATE THURSDAY AND THURSDAY NIGHT. A
STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL SINK SOUTH AND
SOUTHWEST INTO EAST TEXAS THURSDAY NIGHT OR FRIDAY. THIS SYSTEM
WILL BRING COOLER AIR ALOFT HELPING TO DESTABILIZE CONDITIONS. LOW
LEVEL MOISTURE WILL INCREASE AND CONDITIONS ARE LOOKING RATHER
FAVORABLE FOR A MODERATE TO HEAVY RAIN EVENT. TOO SOON TO GET
CARRIED AWAY...SO HAVE KEPT RAIN CHANCES IN THE CHANCE CATEGORY
BUT THIS WILL LIKEY BE BUMPED UPWARD AS FRIDAY APPROACHES. IF THE
UPPER LOW KICKS EAST BY SATURDAY...WEEKEND WEATHER WILL BE GREAT.
UPPER LOWS ARE NOTORIOUSLY FICKLE AND WILL KEEP SLIGHT CHANCE IN
THE FORECAST THROUGH THE WEEKEND.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      63  85  66  88  66 /  30  20   0   0  10
HOUSTON (IAH)              63  85  67  87  66 /  30  20   0   0   0
GALVESTON (GLS)            69  82  71  81  71 /  10  20   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.GM...NONE.

&&
Hazardous weather outlook, May 16, 6:00 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
600 AM CDT MON MAY 16 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
170300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-
WALKER-WALLER-WASHINGTON-WHARTON-
600 AM CDT MON MAY 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.